Quantcast

Antihistamine Overdose

Antihistamine is considered by medical experts to be a very safe medicine. However, there have been times when too much antihistamine was consumed by a patient, causing a potential antihistamine overdose and danger if immediate medical treatment was not initiated. The warning logic is as follows: if after using antihistamine one begins to feel some unpleasant side effects, one should get to a medical facility because the side effects are literally the same as when a person's life is threatened by the drug.

What is in a Antihistamine

All antihistamines, regardless of what brand they might be, use the base drug diphenhydramine. It works to block histamines from attacking the body with allergy symptoms that can include runny noses, relentless itching, hives, and tissue swelling. Some of the more popular over-the-counter antihistamines also contain medicines designed to act as cough suppressants, while others can help prevent motion sickness and have shown to have some effect combating mild Parkinson's disease.

Potentially Fatal Aspects of an Antihistamine

The potentially fatal aspects of an antihistamine come into play when the medicine reacts badly with another drug being taken, particularly if that drug is a monoamine oxidase inhibitor. A patient who is dealing with other problems like glaucoma, ulcers, bladder issues, and high blood pressure could also have an increased chance of serious reactions. A person should always consult with their doctor before taking any medicine, including their choice of antihistamine.

Preventing an Antihistamine Overdose

Accidental antihistamine overdose occurs more often than one might think. Children can safely use antihistamines, provided the dosage is correct. Many times a household teaspoon is used to measure how much antihistamine is okay to give a child. A dosage spoon should be included with the medicine when it is bought. If not, a person should inquire with their doctor about how to measure an appropriate antihistamine dose.

Example of an Antihistamine Overdose

One of the saddest events of an antihistamine overdose occurred giving children antihistamines to help put them to sleep occurred in Montana, where a daycare provider gave a child a fatal dose. It turns out that the daycare had been giving children antihistamines in order to have all of them take a nap. The tragic lesson from that situation is to be careful about giving children an antihistamine, and do so only if a doctor approves.

When may an Antihistamine Overdose Occur?

Antihistamine overdoses can occur when the drug is used for recreational purposes. Ingesting large amounts of an antihistamine produces a feeling of delirium. Users have described the effect as being awake while dreaming. It also creates visual and auditory hallucinations. Unlike the euphoria created by taking LSD, the feelings caused by antihistamines prevent a person from differentiating between reality and something else. Habitual use of antihistamines to get high is uncommon. Its hallucinations are often too unpleasant, and those not experienced with the drug's effects can become very panicky.

An antihistamine overdose that goes beyond the recreational level of around 10 pills verges on becoming extremely serious. Taking 30 or more pills brings into play heart attacks, comas, and death.

 

latestnews